I was on Effexor for 7 years and was finally able to come out of it about 1.5 months ago. I tried stopping it before by taking it every other day, but the dizziness and other withdrawal effects were so terrible, I had to stay on the minimum doze for about 2 years.
After doing some research and pressuring my doctor to find a way out, he finally prescribed a 10x10 tapering kit (very effective!) where a lab customizes the dose for you and remove 10% of it every week for 10 weeks. The last weeks were the most difficult; I felt super emotional and very tired.
The first month without the medication was REALLY hard. I had never felt so tired in my life and became extremely emotional! Fortunately I have a very good naturopath and a great psychologist that have helped me a lot. The naturopath did a hormone test and found my adrenals working “overtime” (that explained my tiredness) and prescribed a few supplements: St John’s worth, fish oil, B6, skullcap and 5HTP. Slowly, I’ve been regaining my strength and no longer feel as tired.
However, I’m still quite sensitive and have short periods of sadness that take me back me of my former episodes of depression. Both my doctor and my therapist often remind me that these episodes are much shorter and that is not the same. However, my poor boyfriend (who’s been a sweetheart during this process) often pays for my moments of anger and my extreme sensitiveness, and I’m often catch myself afraid of pushing him away from me (the relationship is sort of new). My therapist says that the withdrawal effects are about 3 months, but that everyone is different, so this may vary. Also, I don’t want to blame everything I do on my withdrawal process and try to keep myself in check as much as I can. I try to keep myself active, by running for short periods of time, dancing, meditating or doing yoga, but the fear of being depressed again or losing my relationship still haunts me. I’ve been exploring other forums, but most of them focus on the reactions while getting off the medication and don’t say much about what happens after you are totally off. Has anyone had similar experiences? Thanks.
Strange how we all react to drugs in different ways.
I was on 150mg Effexor XR and wan
ted to see how I was without it. I stopped it cold turkey, and after 2 weeks was fine. However, after a year the drpression came back. As I have had depression for many years, it would appear I will always have depression.
Five years ago, I went back on Effexor XR and have been well.
I can understand why you do not want to go back on it as you had such a bad withdrawal. Yes it appears we are all differnt. You seem very sensitive to drugs.
Obviously when I withdrew I was not on Medhelp and knew nothing about stopping Effexor slowly. I did what I thought was right for me. Luckily I was OK.
Lots of people have bad withdrawals, and there is a great deal of information on this site about that. Guess I was a lucky person.
You may, like me, see how you go. I was great for a year, really was, no sign of depression. But Yes, it did come back. I have read that the more times we have a "breakdown" the more likely we are to have others. I have learnt my lesson, and will always take anti-depressants. I am 71 years old, so perhaps different for me.
You will know when you feel depressed again. If it happens, then perhaps you can go on another anti-depressant which does not have such bad withdrawals. I find from this site that Effexor is the worse one to come off.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.